I started levothyroxin about 3 weeks ago. 25mcg first week, then up to 50mcg then on. I thought I felt better on the 50, but lately I've been having finger pain and numbness, sometimes pain in the left lobe of thyroid (the only one I have left after hemithyroidectomy in Feb). I'm not supposed to go back to my endo until Sept 16, but should I call her earlier and tell her about these symptoms (and hopefully up the levothyroxine) or are these symptoms normal during the first few weeks while I'm adjusting. Based on what I've read and how I feel, I think I'm undermedicated right now. What do you think?
I think it's early to say still. You are still hypo but it can take a while to build the T4 in your system, hence the slow increases and continuation of, and appearance of new, symptoms. Introducing thyroid hormones can cause some upsets at first for some. When is your next bloodwork due and are you being monitored by Free T3 and Free T4 rather than TSH?
If you continue to have symptoms or feel you can't tolerate the medication I would suggest you check your adrenal function with a saliva cortisol test and/or consider at T3/T4 medication like natural thyroid hormones (Nature-throid). Some can't tolerate Levo-T well as it's T4 only and you have to convert all your T3. If your adrenals are fatigued you need to address that issue before any thyroid meds are going to work well for you.
Just an update... I'm tired, my fingers are numb at the tips and my joints in my hands (especially left) ache and hurt to the touch. I'm weak and almost passed out in the store today. Does it sound like I'm undermedicated? I'm considering calling my endo to ask her to up my meds early.... does it get better?
Oh, and I have seen my surgeon in the mean time and asked him to write a prescription for more bloodwork... tsh, t3 and t4. Waiting for results. Hoping they can back up my request to up the dosage.
Dose increases shouldn't be rushed or it'll cause other problems. It takes about 6 weeks for the full effect of a dose to be realized. I doubt most endos would increase a dose sooner than 4 or 5 weeks.
Thyroid treatment isn't an instant fix like aspirin is for a headache. A good deal of patience is needed to reach the optimal dose and elimination of symptoms. You might indeed feel worse before it gets better, so you should be prepared for that.
It's very unlikely that your hand/finger trouble is a result of your levoT.